Bupropion Associated With Delayed-Onset Urticaria
By Lorraine L. Janeczko; psychcongress. com; 1/2/14

Bupropion may put patients at risk for delayed-onset urticaria, a nationwide review from Taiwan has established.

Physicians should contemplate this possibility in patients on bupropion -- especially patients under forty and those with a history of urticaria -- to avoid more severe allergic reactions, the authors published in a report on the web November 14 in PLoS ONE.

"Clinicians may not relate this damaging consequence, which is not normally appreciated, to the drug because of its delayed onset," said Dr. James M. Wright of the University of British Columbia in Vancouver, Canada, in an e mail to Reuters Health.

Dr. Wright, who edited the journal article manuscript but was not otherwise engaged in the study, said, "Doctors should be more cautious about prescribing bupropion."

Bupropion-induced urticaria almost never develops alone and sometimes shows up with other more significant allergic reactions, including arthralgia, angioedema, serum sickness-like reaction, and anaphylactic signs and symptoms, the experts warn.

They point out hives should not be confused with other skin diseases that look similar and can also be itchy.

To approximate the occurrence of bupropion-induced delayed-onset urticaria, Dr. Tung-Ping Su of Taipei Veterans General Hospital and National Yang-Ming University and colleagues worked with 10 years of data from Taiwan's National Health Insurance Dataset.

From 65,988 individuals with depression, they identified 2839 new bupropion users (4. 3% of patients) and matched them 1: 4 by age and sex with a non-bupropion collection (n=11, 356; 17. 2% of patients).

The typical age overall was 41. The majority of patients (n=8, 540; 60. 16%) were female. The most common comorbidities were liver disorder (n=4, 682; 33. 3% of patients) and diabetes (n=2, 833; 20. 3% of patients).

Overall, 4,416 patients (31. 32%) had a record of urticaria.

Within just four weeks of starting the medication, the bupropion users had a higher threat of urticaria (cumulative occurrence, 16.56% vs 9. 16%; risk ratio 1.81; p=0. 001). The probability was confined to patients under age 40 (risk ratio, 2.25; p<0. 001), and it was substantial in both men and women.

In the bupropion group, urticaria took place more often on Days 15 through 28 than on Days 1 through 14 (p=0. 002).

Delayed-onset urticaria was more frequent in patients in the bupropion group than for individuals in the non-bupropion group (cumulative incidence, 11.98% vs 5. 11%; risk relative amount, 2.34; p<0. 001).

The only independent risk element for bupropion-related urticaria was a record of urticaria (hazard ratio 3.03; p<0. 001).

When the writers compared cumulative rates of urticaria in bupropion end users and in patients acquiring all other kinds of new antidepressant prescription medications in Taiwan, only bupropion users demonstrated delayed onset.

"This was a good large review that recognized a firm connection between bupropion and urticaria. It is likely that bupropion causes urticaria," said Dr. Anton Alexandroff, a consultant dermatologist at the University Hospitals of Leicester in Leicestershire, United Kingdom, by email to Reuters Health.

"Until now no firm association had been organized. There were only published instance reports, which had restricted value," he explained.

"Now physicians ought to advise their clients that bupropion can cause urticaria, and also that, if this occurs, they ought to think about changing to another medication," he said. Dr. Alexandroff was not engaged in the study.

The writers did not respond to a request for opinion.

 

 

 

Testimonial

“Under the care of Leo J. Borrell, M.D. since December 2001, I have seen a remarkable improvement in my mother’s condition. She is responding dramatically to the new regiment Dr. Borrell has prescribed”

- Beth Rose

Articles

Oct 24, 2008

A Comprehensive Review of Psychiatric Care in Long-Term Care Facilities

 by Dr. Leo J. Borrell, featured in Assisted Living Consul. A HealthCom Media Publication

Feb 3, 2008

The Interdisciplinary Team; The Role of the Psychiatrist

by Dr. Leo J. Borrell, featured in Assisted Living Consult for November/December 2006. A HealthCom Media Publication

Jsn 14, 2008

Psychiatric Options in the Treatments of Seniors

by Dr. Leo J. Borrell, featured in Assisted Living Consult for September/October 2006. A HealthCom Media Publication